Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 341, NWS Wichita, KS

June 23, 2008Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2008, 12:33 AM CDT for Labette County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 12:33 AM CDT (05:33 UTC)
Expired
Jun 23, 2008, 1:30 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Labette County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:35 AM CDTTSTM WND DMGChetopa, KSPOWER POLE BLOWN DOWN IN CHETOPA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2107 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2107 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230536
SVRICT
KSC099-230630-
/O.NEW.KICT.SV.W.0341.080623T0533Z-080623T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 130 AM CDT.

* AT 1229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL.  THIS STORM WAS LOCATED NEAR LABETTE...OR 11 MILES
  SOUTHEAST OF PARSONS...AND MOVING SOUTH AT 21 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARTLETT...CHETOPA...LABETTE...OSWEGO.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3699 9506 3699 9530 3728 9521 3728 9507
TIME...MOT...LOC 0533Z 358DEG 18KT 3718 9518

$$

HOWERTON
2 follow-up statements
000 
WWUS53 KICT 230546
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1246 AM CDT MON JUN 23 2008

KSC099-230630-
/O.CON.KICT.SV.W.0341.000000T0000Z-080623T0630Z/
LABETTE KS-
1246 AM CDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LABETTE COUNTY UNTIL 130 AM CDT...

AT 1241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR OSWEGO...OR 15 MILES
SOUTHEAST OF PARSONS...MOVING SOUTHEAST AT 14 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHEAST OF BARTLETT BY 100 AM CDT.
  NEAR CHETOPA BY 120 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3699 9506 3699 9530 3728 9521 3728 9507
TIME...MOT...LOC 0546Z 336DEG 12KT 3714 9514

$$

HOWERTON
000 
WWUS53 KICT 230614
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT MON JUN 23 2008

KSC099-230630-
/O.CON.KICT.SV.W.0341.000000T0000Z-080623T0630Z/
LABETTE KS-
114 AM CDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LABETTE COUNTY UNTIL 130 AM CDT...

AT 111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR OSWEGO...OR 14 MILES SOUTHEAST OF
PARSONS...MOVING SOUTH AT 23 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
LABETTE COUNTY...INCLUDING OSWEGO.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3703 9508 3709 9517 3723 9517 3725 9507
      3703 9506
TIME...MOT...LOC 0614Z 348DEG 20KT 3717 9509

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:44 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 22, 11:44 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT SUN JUN 22 2008

.AVIATION...
06Z TAFS...THUNDERSTORMS ARE ALREADY DEVELOPING OVER SOUTHEAST
KANSAS WHERE THE BEST INSTABILITY IS ACROSS THE FORECAST AREA. WE
WOULD EXPECT KCNU TO BE THE ONLY TAF SITE TO BE AFFECTED BY THE
THUNDERSTORMS...HOWEVER IT IS POSSIBLE THAT KSLN COULD SEE SOME
THUNDER AS WELL OVERNIGHT. KEPT JUST SOME CB CLOUDS IN THE KSLN
FORECAST WITH LOWER CONFIDENCE THERE. KRSL COULD SEE THUNDERSTORMS
MONDAY EVENING...WHILE THE OTHER SITES SHOULD REMAIN DRY THROUGH
THE TAF PERIOD.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT SUN JUN 22 2008/

AVIATION...
00Z TAFS...CONVECTION COULD AFFECT KICT AND KCNU OVERNIGHT BUT THE
REMAINDER OF THE AREA SHOULD REMAIN DRY THROUGH THE NIGHT. CUMULUS
DEVELOPS AGAIN MONDAY AFTERNOON ACROSS THE AREA. EAST TO SOUTHEAST
WINDS THROUGH THE TAF PERIOD.

SCHRECK

PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUN 22 2008/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS AROUND THUNDERSTORM
CHANCES THIS EVENING/TONIGHT THROUGH MUCH OF THE WEEK...AND INTO THE
WEEKEND.

QUASI-STATIONARY FRONTAL BOUNDARY CURRENTLY STRETCHES FROM NORTHWEST
KS...SOUTHEASTWARD INTO SOUTHERN KANSAS. ANTICIPATING CONVECTION TO
FORM OVER WESTERN/SOUTHWEST/SOUTH-CENTRAL KS SHORTLY...IN ZONE OF
STRONG HEATING/INSTABILITY AMIDST GOOD CONVERGENCE. ADDITIONAL
CONVECTION MAY DEVELOP ACROSS SOUTHERN KANSAS...DESPITE WEAKER
CONVERGENCE. UNCERTAIN AS TO HOW THIS ACTIVITY WILL EVOLVE THROUGH
THE EVENING HOURS...OR WHETHER OR NOT ITLL EVEN SURVIVE GIVEN
MARGINAL DEEP LAYER SHEAR AND NO UPPER SUPPORT. HOWEVER...IF
ENOUGH ACTIVITY CAN DEVELOP OVER THE NEXT FEW HOURS...IT MAY TEND
TO ORGANIZE INTO AN MCS AS IT PROPAGATES SOUTH/SOUTHEAST AMIDST
NORTHWEST FLOW ALOFT...GIVEN EXPECTED STRONG COLD POOLS. THINKING
GREATEST THREAT WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED LARGE
HAIL WILL BE POSSIBLE WITH THE LARGEST/HIGHEST CORES. TORNADO
THREAT IS NIL GIVEN VERY HIGH CLOUD BASES AND WEAK LOW-LEVEL
FLOW. ADDITIONAL ACTIVITY MAY REDEVELOP TONIGHT ACROSS
CENTRAL/EASTERN KANSAS...IN ZONE OF POSSIBLE 850-700MB WARM/MOIST
ADVECTION.

CONVECTIVE ACTIVITY MAY BE ONGOING ACROSS EASTERN/SOUTHEAST KANSAS
MONDAY MORNING...IN ZONE OF MODEST 850-700MB WARM/MOIST ADVECTION.
THEREAFTER...THINKING MUCH OF THE DAY WILL BE QUIET AND HOT. BY
AFTERNOON THOUGH...SCATTERED CONVECTION SHOULD FORM ACROSS THE HIGH
PLAINS OF WESTERN KS/NE...ALONG SOUTHERN PERIPHERY OF NORTHERN
PLAINS SHORTWAVE...CONVERGENCE ALONG LEE TROUGH...AND UPSLOPE FLOW.
THIS ACTIVITY SHOULD ONCE AGAIN PROPAGATE SOUTHEAST AND AFFECT THE
FORECAST AREA DURING THE OVERNIGHT HOURS...ALTHOUGH THE GREATEST
CHANCE MAY BE ACROSS CENTRAL KS.

MID/UPPER FLOW SHOULD FLATTEN SOME BY TUESDAY-THURSDAY...WHICH
SHOULD TEND TO LESSEN THUNDERSTORM CHANCES OVER THE AREA.
HOWEVER...WEAK PERTURBATIONS IN THE FLOW WILL FAVOR AFTERNOON
CONVECTION DEVELOPING ACROSS THE HIGH PLAINS...THEN POSSIBLY MOVING
EAST/SOUTHEAST INTO THE FORECAST AREA DURING THE EVENING/OVERNIGHT
HOURS. WHILE THE SIGNAL ISNT TERRIBLY STRONG...ITS STRONG ENOUGH
TO LEAVE SLIGHT CHANCE POPS IN.

BETTER CONVECTION CHANCES MAY ARRIVE BY FRIDAY/SATURDAY...AS GFS AND
ECMWF PROGRESS A WEAK FRONTAL BOUNDARY SOUTHEAST ACROSS THE
PLAINS...IN RESPONSE TO STRONG SHORTWAVE ENERGY PROGRESSING
SOUTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES.

TEMPERATURES WILL LIKELY REMAIN AT OR ABOVE NORMAL THROUGHOUT THE
NEXT 7 DAYS...WITH THE WARMEST TEMPERATURES LIKELY FROM WEDNESDAY
AND BEYOND...AS SOUTHWEST CONUS UPPER RIDGE BUILDS A BIT FARTHER
NORTH/NORTHEAST.

KLEINSASSER

AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU...WEAK SURFACE
TROF/FRONT AXIS TO SET UP ACROSS CENTRAL THRU SERN KS LATE THIS PM
INTO TONIGHT. STRONG HEATING AND WEAK CONVERGENCE ALONG THE
BOUNDARY SHOULD BE SUFFICIENT TO INITIATE ISOLD TS BY LATE PM WITH
HIGHER PROBABILITY IN SERN KS ON ERN EDGE OF WARMER MID-LEVEL AIR.
ACTIVITY MAY BE MORE DIURNAL AND WEAKEN BY 03Z. HOWEVER MOST SHORT
RANGE MODELS SHOW ADDITIONAL CONVECTION (WITH BETTER COVERAGE)
DEVELOPING AFTER 06Z INTO THE MORNING HOURS MON ACROSS CNTRL/SERN
KS ALONG MID-LEVEL BAROCLINIC ZONE. WILL INCLUDE SOME VCTS GROUPS
AT SITES HAVING BEST CHANCE TO BE AFFECTED.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  88  68  91 /  40  20  30  20
HUTCHINSON      66  88  67  91 /  40  20  40  20
NEWTON          66  87  68  90 /  30  20  30  20
ELDORADO        66  87  67  90 /  30  20  30  20
WINFIELD-KWLD   67  89  68  92 /  40  20  30  20
RUSSELL         66  88  67  91 /  30  20  40  20
GREAT BEND      66  89  67  91 /  40  20  40  20
SALINA          66  86  68  91 /  30  20  40  20
MCPHERSON       66  87  67  91 /  30  20  40  20
COFFEYVILLE     66  88  68  90 /  40  30  20  20
CHANUTE         65  86  67  89 /  40  30  20  20
IOLA            65  86  67  89 /  40  30  20  20
PARSONS-KPPF    66  87  67  90 /  40  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 5:02 PM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN JUN 22 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
502 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WEAK SURFACE FRONT LATE THIS AFTERNOON AND EVENING
ACROSS WESTERN AND SOUTH-CENTRAL KANSAS. ANY STORMS THAT DEVELOP
MAY BE STRONG TO SEVERE...CAPABLE OF STRONG WINDS AND LARGE HAIL.
THESE STORMS MAY TEND TO WEAKEN OR DISSIPATE BY MID TO LATE
EVENING. HOWEVER...ADDITIONAL THUNDERSTORMS MAY REDEVELOP LATE
TONIGHT ACROSS PRIMARILY EASTERN KANSAS. THESE STORMS COULD ALSO
BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
NORTHWEST KANSAS MONDAY AFTERNOON...AND WILL TRACK SOUTHEAST
MONDAY NIGHT. CENTRAL KANSAS WILL HAVE THE HIGHEST POTENTIAL TO
EXPERIENCE THESE STORMS MONDAY NIGHT. CONFIDENCE IN STORMS GETTING
INTO SOUTH CENTRAL AND SOUTHEAST KANSAS IS LOWER...BUT A FEW
STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT.

THE ACTIVE PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS
FOR TUESDAY THROUGH SATURDAY...AS A NUMBER OF WEAK UPPER LEVEL
DISTURBANCES SLIDE EAST TO SOUTHEAST OVER THE AREA. AT THIS
TIME...CONFIDENCE IN THE EXACT LOCATION OF STORMS IS LOW AND AND
WILL BE REFINED WITH LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS MAINLY
SOUTH CENTRAL KANSAS...AND OVERNIGHT ACROSS MAINLY CENTRAL AND
EASTERN KANSAS. SPOTTERS MAY BE NEEDED MONDAY EVENING AND NIGHT
ACROSS MAINLY CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 22, 11:54 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT SUN JUN 22 2008

KSZ070-071-094-095-230530-
ELK-GREENWOOD-WILSON-WOODSON-
1154 PM CDT SUN JUN 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN ELK...SOUTHEAST GREENWOOD...WILSON AND
SOUTHERN WOODSON COUNTIES...

AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT STRONG THUNDERSTORMS WERE NEAR TORONTO...OR 12 MILES SOUTHWEST
OF YATES CENTER...AND MOVING SOUTH AT 21 MPH. OTHER STORMS WERE
RAPIDILY DEVELOPING ACROSS THIS AREA...ANY OF WHICH COULD PRODUCE
SMALL HAIL.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Local storm report, Jun 23, 12:19 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             CHANUTE                 37.67N 95.46W
06/23/2008  E1.75 INCH       NEOSHO             KS   LAW ENFORCEMENT

1213 AM     HAIL             2 NW CHANUTE            37.69N 95.49W
06/23/2008  E1.00 INCH       NEOSHO             KS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT THE CHANUTE AIRPORT.

&&

RBL
Local storm report, Jun 23, 12:29 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1229 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             6 N FREDONIA            37.62N 95.82W
06/23/2008  E1.00 INCH       WILSON             KS   TRAINED SPOTTER

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:18 AM CDTSevere Thunderstorm WarningICTNeosho42 min
Jun 23, 12:20 AM CDTSevere Thunderstorm WarningICTWilson55 min
Jun 23, 1:02 AM CDTSevere Thunderstorm WarningICTAllen, Woodson52 min
Jun 23, 1:27 AM CDTSevere Thunderstorm WarningICTLabette26 min
Jun 23, 1:38 AM CDTSevere Thunderstorm WarningICTNeosho27 min
Jun 23, 2:09 AM CDTSevere Thunderstorm WarningICTAllen40 min
Jun 23, 2:35 AM CDTSevere Thunderstorm WarningICTWoodson19 min
Jun 23, 5:05 AM CDTAreal Flood WarningICTLabette, Neosho, Wilson4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.